Update on the usage and safety of epinephrine auto-injectors, 2017
Posner, Larry S
MetadataShow full item record
CitationPosner, Larry S., and Carlos A Camargo. 2017. “Update on the usage and safety of epinephrine auto-injectors, 2017.” Drug, Healthcare and Patient Safety 9 (1): 9-18. doi:10.2147/DHPS.S121733. http://dx.doi.org/10.2147/DHPS.S121733.
AbstractAnaphylaxis is a serious, potentially fatal allergic reaction. Guidelines recommend prompt intramuscular injections of epinephrine as the first-line therapy for anaphylaxis. Delayed epinephrine treatment may cause undesirable clinical outcomes, including death. In the community, epinephrine auto-injectors (EAIs) are commonly used to treat anaphylaxis. This literature review examines several recent concerns regarding the safety of EAIs that may prevent the timely administration of epinephrine. Reports of cardiovascular complications are linked with epinephrine administration, although recent studies suggest that these events are much more commonly associated with intravenous epinephrine rather than with EAIs. Recent studies have also highlighted accidental injections of EAIs in patients’ or caregivers’ fingers and lacerations associated with the use of EAI in children. However, the data suggest that both accidental injections and lacerations are rare and require limited medical intervention. In addition, patients may receive conflicting information on the safety and efficacy of using expired EAIs. Overall, it is believed that the benefits of using EAIs far outweigh the potential risks of not administering an EAI. Although legitimate safety concerns are associated with EAIs, adverse events are rare. Continued training of medical providers, caregivers, and patients may be beneficial to address these concerns and reduce EAI-associated injuries while ensuring that patients receive necessary medical care.
Citable link to this pagehttp://nrs.harvard.edu/urn-3:HUL.InstRepos:32072219